Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

Chest pain, tingling in arms, numbness in jaw, fatigue, palpitations. Are these due to panic attacks or heart problem?

User rating for this question
Very Good
Answered by

Practicing since : 1981
Answered : 922 Questions
I get these symptoms where I feel like im having a heart attack. been to the ER twice and 3 ekgs since last september. All normal. All my friends and family say its anxiety and panic attacks. Wouldnt i be dead by now if it was heart disease? I dont have insurance so I cant get to a cardiologist now.

My symptoms are chest pain, weird feelings, sometimes tingling in my arms, numbness in jaw, fatique, heart palpitations,
Posted Mon, 2 Jul 2012 in Hypertension and Heart Disease
Answered by Dr. Anil Grover 2 hours later
Thanks for writing in.
I am a cardiologist and read your question with diligence.
Well, to diagnose a heart attack we follow World Health Organisation Criteria (two out of three have to be positive)
1. Pain or angina equivalent symptoms rapid breathing rapid heart rate
2. Abnormal EKG especially EKG changes are dynamic that is change with time
3. Blood tests for heart enzymes that is Creatine Phospho Kinase Myocardial isoform
(CPK MB) or Serum Myoglobin or Tropinin T or Troponin I.

As on none of your three visits, you met the above criteria, it is highly unlikely that you had heart attack. You have history of cardiovascular disease in your family. That does not make your symptoms an episode of heart attack per se. Your friends and family seem to be right when they say that you have anxiety. It does seem likely that you are having panic attacks, a highly controllable condition. There is no need to see a cardiologist. A family doctor can diagnose panic attack and treat it with benzodiazepine group of medicines like alprazolam. The drug is available with prescription only and has dramatic effect. Initially, it causes drowsiness in some. Therefore, driving is not advisable for few hours after taking it. Second aspect you ought to keep in mind is that it has a slight addiction potential, therefore, I will suggest that you take it under supervision. Personally, I will suggest think positive, maintain a normal body weight and go for regular exercise like brisk walking say at the speed of 3.5 miles or 5 KM per hour for 40 minutes every day. You will start feeling much better.

Best Wishes

Dr Anil Grover
Above answer was peer-reviewed by
Follow-up: Chest pain, tingling in arms, numbness in jaw, fatigue, palpitations. Are these due to panic attacks or heart problem? 5 hours later
Thank you for your reply. Let me ask you about panic attacks. I admit up until September 2011 I was a highly stressed, high strung person. We also moved from Florida to New Jersey and my girlfriend and I were not getting along. I went for my first visit to ER in september where all those tests came back back negative. I layed off caffiene, sugar and I was fine. This all started again this past february 2012 and has been going on since. Im thinking maybe this is being brought on my sugar, caffiene, or food allergies and candida. I have both of those. Anyway, Ive chilled out and been very calm since. In other words,I really havent been stressed in awhile. Can I still have panic attacks but be panicking over anything in particular? This usually happens in the middle of the night. I wake up around 2, 3,4 am feeling like im having a heart attack. Maybe I developed a panic disorder? I guess it could just be in the nervous system right?
Answered by Dr. Anil Grover 6 hours later

I guess you are right on two counts:

a). You got the episode of "Heart Attack", now looking back as third person is fairly accurate.

b). Do you want to say that panic attack as a group of conditions ? At the one end is constantly stressed person suffering from anxiety with plenty of situations which can be called 'stressors' with a personality change to anxious personality. Whereas, on the other hand a normal personality, cool calm person there a known or unknown XXXXXXX stressor" brings about an attack which is similar in symptoms to heart attack and in fact it is not. Yes, that is quite possible. Panic attack occurring as nightmares and waking you from sleep where as the precipitating stressor might have occurred during the day. And at the sub conscious level you are thinking about the same during sleep. You can be right on this count also.

Please discuss with your general physician and he will bring about changes in the schedule of taking medication and you will certainly feel better. If you have any followup query please let me know.

With Best Wishes.

Dr Anil Grover
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor